Texas, 2014

Damaging Winds in Texas, August 16, 2014

August 16, 2014 · NWS AMA · 2 events in 2 counties and zones

The combination of monsoonal flow and weak steering winds led to the development of an isolated severe thunderstorm gust during the afternoon hours of the 16th. The weak steering flow caused convection to develop in the form of pulse convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of monsoonal flow and weak steering winds led to the development of an isolated severe thunderstorm gust during the afternoon hours of the 16th. The weak steering flow caused convection to develop in the form of pulse convection. The vast majority of storms produced sub-severe hail and wind gusts with the acceptation to the two storms which collapsed near the Amarillo WFO. After this gust, no further severe weather was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 16, 2:35 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 16, 2:35 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
335 PM CDT SAT AUG 16 2014

.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED ACROSS PANHANDLES THIS
EVENING.  SLOW MOVEMENT COULD PRODUCE BRIEF HEAVY DOWNPOURS.
EXPECT THAT ACTIVITY WILL WANE WITH LOSS OF INSOLATION...AND HAVE
PULLED POPS AFTER MIDNIGHT.

ON SUNDAY AND MONDAY...HAVE ELIMINATED MORNING AND LATE NIGHT POPS AS
EXPECT ANY CONVECTION TO BE DIURNALLY DRIVEN.  SUNDAY AFTERNOON POPS
HAVE BEEN REDUCED TO LESS THAN 20 PERCENT...OWING TO WEAK
ANTICYCLONIC MID-LEVEL FLOW AND LACK OF LOW-LEVEL CONVERGENCE ZONE.
MONDAY AFTERNOON POPS HAVE BEEN TRIMMED TO INCLUDE ONLY NORTHERN
SECTIONS...WHERE INSTABILITY AND MID-LEVEL FLOW EXPECTED TO BE HIGHER
AND STRONGER RESPECTIVELY.

TUESDAY POPS IN NORTH HAVE BEEN KEPT...BUT BEGINNING TUESDAY NIGHT
HAVE INCREASED OR INTRODUCED POPS ACROSS NORTHWEST AND WEST PARTS
OF FORECAST AREA...AS GFS AND ECMWF PREDICT RETURN OF MONSOON
MOISTURE...INFERRED BY POSITION OF 700 MB THETA-E RIDGE.  MODERATE
500 MB TEMPERATURES PREDICTED DURING THIS TIME SHOULD PREVENT
WIDESPREAD CAPPING ISSUES.  03

COCKRELL

&&

.FIRE WEATHER...
ALTHOUGH RELATIVE HUMIDITY VALUES WILL FALL BELOW 20 PERCENT ACROSS
PORTIONS OF THE PANHANDLES SUNDAY THROUGH TUESDAY...AND AGAIN ON
FRIDAY...NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED THROUGH SATURDAY DUE TO RELATIVELY LIGHT WINDS AND NON-
SUPPORTIVE FUELS.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  95  67  94  67 /  30  10  20   5  10
BEAVER OK                  68 101  69 103  67 /  20  10  20  20  20
BOISE CITY OK              64  97  64  94  64 /  20  10  20  20  20
BORGER TX                  72 101  73  98  73 /  20  10  20  10  10
BOYS RANCH TX              67  99  66  97  67 /  20  10  20   5  20
CANYON TX                  65  96  65  95  65 /  30  10  20   0  10
CLARENDON TX               68  96  71  94  70 /  20  10  20   0  10
DALHART TX                 63  97  62  94  63 /  20  10  20  10  20
GUYMON OK                  67 101  68  99  67 /  20  10  20  20  20
HEREFORD TX                64  96  63  94  64 /  30  10  20   0  20
LIPSCOMB TX                65  98  70  99  69 /  20  10  20  10  10
PAMPA TX                   68  96  69  95  69 /  20  10  20  10  10
SHAMROCK TX                65  98  70  96  70 /  20  10  20   5   5
WELLINGTON TX              68  99  71  97  70 /  20  10  20   0   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/05
Hazardous weather outlook, Aug 16, 2:43 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT SAT AUG 16 2014

OKZ001>003-TXZ001>020-171115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
343 PM CDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES. WHILE WIDESPREAD OR ORGANIZED SEVERE WEATHER
IS NOT EXPECTED...A FEW STORMS COULD PRODUCE BRIEF...LOCALIZED WIND
GUSTS UP TO 55 MPH...SMALL HAIL...AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE PANHANDLES SUNDAY...
...AND ACROSS MAINLY NORTHERN AND WESTERN PARTS OF THE COMBINED
PANHANDLES TUESDAY THROUGH FRIDAY NIGHT. NO WIDESPREAD OR ORGANIZED
SEVERE WEATHER IS EXPECTED...BUT A FEW STORMS THAT DEVELOP COULD
BECOME STRONG TO MARGINALLY SEVERE WITH WIND GUSTS UP TO 60 MPH...
SMALL HAIL...AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

In the hours before

Special weather statement, Aug 16, 1:26 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
226 PM CDT SAT AUG 16 2014

TXZ006-007-011-012-162015-
HARTLEY TX-MOORE TX-OLDHAM TX-POTTER TX-
226 PM CDT SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTER...
NORTHEASTERN OLDHAM...SOUTHWESTERN MOORE AND SOUTHEASTERN HARTLEY
COUNTIES UNTIL 315 PM CDT...

AT 226 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES WEST OF FOUR WAY...OR 13 MILES SOUTHWEST
OF DUMAS...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MASTERSON...          FOUR WAY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3555 10180 3550 10223 3575 10224 3581 10200
TIME...MOT...LOC 1926Z 002DEG 6KT 3571 10212

CLK
Special weather statement, Aug 16, 2:30 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT SAT AUG 16 2014

TXZ007-012-162115-
MOORE TX-POTTER TX-
330 PM CDT SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTER AND SOUTHEASTERN
MOORE COUNTIES UNTIL 415 PM CDT...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FOUR WAY...OR 14 MILES SOUTHEAST OF
DUMAS...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MASTERSON...          LAKE MEREDITH...      FOUR WAY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3549 10164 3552 10205 3591 10191 3591 10163
TIME...MOT...LOC 2030Z 010DEG 11KT 3569 10183

ANDRADE
Special weather statement, Aug 16, 2:40 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT SAT AUG 16 2014

TXZ003-008-162130-
HANSFORD TX-HUTCHINSON TX-
340 PM CDT SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUTCHINSON AND SOUTHERN
HANSFORD COUNTIES UNTIL 430 PM CDT...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MORSE...OR 14 MILES SOUTHWEST OF SPEARMAN
...MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  PRINGLE...            MORSE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3584 10122 3584 10161 3608 10152 3619 10129
TIME...MOT...LOC 2039Z 016DEG 14KT 3606 10140

ANDRADE
Special weather statement, Aug 16, 3:24 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT SAT AUG 16 2014

TXZ012-017-162215-
POTTER TX-RANDALL TX-
424 PM CDT SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDALL AND SOUTHEASTERN
POTTER COUNTIES UNTIL 515 PM CDT...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORMS 10 MILES NORTH AMARILLO...MOVING SOUTH AT 15
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  AMARILLO...

THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 114 AND 123.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 61 AND 83.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3507 10163 3506 10207 3541 10191 3543 10163
TIME...MOT...LOC 2123Z 350DEG 10KT 3538 10169

ANDRADE
Special weather statement, Aug 16, 3:25 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT SAT AUG 16 2014

TXZ012-017-162215-
POTTER TX-RANDALL TX-
425 PM CDT SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDALL AND SOUTHEASTERN
POTTER COUNTIES UNTIL 515 PM CDT...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 10 MILES NORTH OF AMARILLO...MOVING SOUTH AT 15
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  AMARILLO...

THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 114 AND 123.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 61 AND 83.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3507 10163 3506 10207 3541 10191 3543 10163
TIME...MOT...LOC 2123Z 350DEG 10KT 3538 10169

ANDRADE
Special weather statement, Aug 16, 3:40 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
440 PM CDT SAT AUG 16 2014

TXZ013-162230-
CARSON TX-
440 PM CDT SAT AUG 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARSON COUNTY UNTIL
530 PM CDT...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF PANHANDLE...MOVING SOUTH AT 10
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  PANTEX...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 84 AND 95.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3518 10142 3519 10162 3548 10162 3547 10142
TIME...MOT...LOC 2140Z 022DEG 5KT 3538 10158

ANDRADE

The radar

The Amarillo radar (KAMA), 108 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roberts

When
August 16, 3:41 PM CST to 3:42 PM CST
Where
Roberts County, 27.26 mi NNW of Codman
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.995, -100.963

Scattered thunderstorms developed across Roberts County during the afternoon hours of the 16th. A diminishing thunderstorm approaching Codman (Roberts County) produced an estimated 70 mph downburst. A member of the public reported this downburst blew over several 2ft in diameter Cottonwood trees roughly 27 miles north-northwest of Codman (Roberts County).

Thunderstorm Wind, Potter

When
August 16, 3:51 PM CST to 3:56 PM CST
Where
Potter County, 0.89 mi NE of (Ama)amarillo Intl A
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
35.230, -101.710

A cluster of thunderstorms approached the northern portion of Amarillo (Potter County) during the evening hours of the 16th. Within this cluster two cores descended which caused the cold pool to accelerate and produce a 68 MPH thunderstorm wind gust at the NWS ASOS 7 miles east-northeast of Amarillo (Potter County). After producing this gust, no further severe weather was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537260, 528139.